Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 24, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 24, 2021, 4:36 PM MDT for Hamilton County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 4:36 PM MDT (22:36 UTC)
Expired
Jun 24, 2021, 5:15 PM MDT
In force
39 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:06 PM MDTHAIL 1.758 N Coolidge, KSGOLF BALL SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-689 J/kg
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS83 KDDC 242236
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
436 PM MDT Thu Jun 24 2021
 
KSZ061-242315-
Hamilton KS-
436 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hartman, or 12 miles northwest of Coolidge, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3824 10205 3826 10204 3826 10176 3800 10178
      3808 10205
TIME...MOT...LOC 2235Z 279DEG 9KT 3821 10211 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:23 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 24, 3:23 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
423 PM CDT Thu Jun 24 2021

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 114 PM CDT Thu Jun 24 2021

An area of low pressure at the surface will move slowly east into
central Kansas. South of this area of low pressure this evening a
dry line will extend across south central Kansas into the
panhandle of Texas. A cold front appears to extend WSW from the
surface low across southwest Kansas into extreme southeast
Colorado. CAMS earlier this afternoon appear to be coming into
better agreement with the warm 700mb temperatures limiting
convection along the dry line. The area more favorable for
developing convection being further west, in/near SE Colorado,
ahead of an eastward moving 400mb PVU. As scattered thunderstorms
develop in this area late today they will move east northeast
into southwest Kansas early this evening where they will
encounter our west to east surface boundary/cold front. Just north
of this boundary the mid levels will be cooling during the
evening and there will be better 0-6km shear along with decent mid
level instability. As a result the thunderstorms that develop
and/or move into southwest Kansas this evening will have a very
good chance of increasing in coverage and strengthening. This area
of increased convection will continue to track northeast and is
currently expected to exit the county warning area early Friday
morning. A few storms before midnight tonight will be capable of
producing strong damaging winds given the high cloud bases and
forecast dcape. also could see a few of the strongest storms
producing up to 2 inch hail.

On Friday any lingering early morning convection will exit
southwest Kansas as a surface boundary/cold front briefly stalls
out across south central Kansas and near the Oklahoma border.
Temperatures will on average be around 10 degrees cooler compared
to earlier this Thursday afternoon with the exception of locations
near the Oklahoma border where the surface boundary will be
located. Late day heating and moisture convergence along this
boundary will give way to a chance for afternoon thunderstorms,
especially south and east of Dodge City. Mid level lapse rates by
the NAM forecast to be around 8c/km or greater with 0-6km shear
values of 30 to 40 knots. Given the late day heating expected
there will be a chance that some of the afternoon thunderstorms on
Friday will be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 114 PM CDT Thu Jun 24 2021

For Friday night...models seem to be coming into better agreement
with a surface boundary/cold front being located from south
central Kansas, across the panhandle of Oklahoma into extreme
northeast New Mexico as an upper level trough, associated near the
nose of a 250mb jet, approaches from the west. What convection
that was developing near/north of this surface boundary, ahead of
the upper trough and near the 11-14c 700mb temperature gradient
Friday afternoon will continue to increase in coverage as it moves
east. A few of these storms may be strong to severe with large
hail and strong damaging winds early Friday night based on
30-40knot 0-6km shear and models suggesting moderate instability
near the surface boundary. Later shifts will also have to monitor
the potential for an area of more organized convection later
Friday night exiting Colorado and crossing parts of southwest
Kansas.

An upper level trough will briefly establish itself across the
central United States over the weekend as an upper high builds
across the Pacific Northwest and British Columbia. Models remain
in decent agreement with several upper level waves dropping south
out of Canada along the northern flow, just west of the slow
moving upper trough, Saturday and Sunday and as they approach
southwest Kansas this weekend there will be ongoing chances for
precipitation. Widespread severe weather is not anticipated at
this time late Saturday through Sunday but cloud cover and ongoing
chances for precipitation will keep temperatures unseasonably
cool. Latest guidance is picking up on this trend with highs in
some areas only climbing into the upper 70s for highs Saturday and
Sunday afternoon as high pressure at the surface builds south
across the Central Plains.

For early next week a slow warming trend will begin with
temperatures climbing back to more seasonal readings (90s) by mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 423 PM CDT Thu Jun 24 2021

VFR will continue to prevail through this TAF cycle, outside of
any convective impacts. A shortwave is expected to pass during the
evening hours, producing isolated to scattered thunderstorm
coverage. Followed the latest HRRR/18z NAM as a template for
thunderstorm timing at the airports, with enough confidence to
include convective TEMPO groups at each terminal. Primary threat
from any storms will be strong erratic outflow winds to near 50
kts. Outside of convection, winds will be variable in direction,
but generally maintain a northerly component through the balance
of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  94  65  83 /  30  30  80  40
GCK  66  90  62  81 /  30  30  80  30
EHA  65  93  60  82 /  20  30  70  40
LBL  68  94  62  82 /  30  30  80  40
HYS  68  89  64  81 /  50  40  70  30
P28  75  99  68  86 /  20  50  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-080-081-
088>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 24, 12:23 AM MDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
123 AM CDT Thu Jun 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
123 AM CDT Thu Jun 24 2021 /1223 AM MDT Thu Jun 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of the forecast area. See
message for details.

A few storms will be possible during the afternoon and evening hours,
mainly across the northern zones. Here, damaging winds may occur with
the strongest storms. Some hail cannot be ruled out as well.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Storms will be possible during this period. Some strong to perhaps severe
storms may be possible Friday afternoon and evening. The main threat
is wind and perhaps some hail.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 4:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
436 PM MDT Thu Jun 24 2021

KSZ061-242315-
Hamilton KS-
436 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hartman, or 12 miles northwest of Coolidge, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3824 10205 3826 10204 3826 10176 3800 10178
      3808 10205
TIME...MOT...LOC 2235Z 279DEG 9KT 3821 10211

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:43 PM MDTSpecial Weather StatementDDCLane32 min
Jun 23, 9:00 PM MDTSevere Thunderstorm WarningDDCLane, Scott25 min
Jun 23, 9:27 PM MDTSpecial Weather StatementDDCLane33 min
Jun 23, 10:02 PM MDTSpecial Weather StatementDDCNess28 min
Jun 23, 10:28 PM MDTSpecial Weather StatementDDCEllis47 min
Jun 23, 11:19 PM MDTSpecial Weather StatementDDCRush56 min
Jun 23, 11:50 PM MDTHeat AdvisoryDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford18 hr
Jun 23, 11:55 PM MDTSpecial Weather StatementDDCPawnee65 min
Jun 24, 12:19 AM MDTSpecial Weather StatementDDCEllis41 min
Jun 24, 4:41 PM MDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 24, 5:25 PM MDTSevere Thunderstorm WarningDDCHamilton35 min
Jun 24, 5:31 PM MDTSpecial Weather StatementDDCMorton44 min
Jun 24, 5:56 PM MDTSpecial Weather StatementDDCKearny49 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.